You are here: Home / Dietary Supplements / OPSS: Operation Supplement Safety / OPSS: Operation Supplement Safety / OPSS Frequently Asked Questions (FAQs) / I know it’s illegal to use anabolic steroids, but I see lots of ingredients in dietary supplements that look like they could be steroids, and some are even advertised as “legal steroids.” How do I know if they are safe to take?

Question

I know it’s illegal to use anabolic steroids, but I see lots of ingredients in dietary supplements that look like they could be steroids, and some are even advertised as "legal steroids." How do I know if they are safe to take?

OPSS Answer

The chemical formulas for steroids and steroid-like substances are complex and often very difficult to distinguish without in-depth laboratory analysis. Anabolic steroids—compounds “designed” to behave like testosterone—and supplemental testosterone products are classified as “controlled substances” and are regulated by the Drug Enforcement Administration. If a specific steroid is on the U.S. Drug Enforcement Agency’s list of “controlled substances,” then it is easy to identify, but even when a substance is not listed, it may still violate federal and state laws. In addition, the substance may be banned by most athletic associations. Also, because steroid-like substances can produce positive drug test results similar to those of anabolic steroids, we advise using extreme caution when considering any “dietary supplement” product labeled as containing steroid-like ingredients—including prohormones, testosterone “boosters,” “designer steroids,” and anything else compared to or purported to behave as any known anabolic steroid. In addition, little is known about their safety. For more information, check out the Food and Drug Administration article “Warning on Body Building Products Marketed as Containing Steroids or Steroid-Like Substances.”

We suggest you call the appropriate number found in “Dietary supplements and drug testing” to determine whether a specific product you may be considering will cause you to “pop positive." If the label of a dietary supplement product has its own warning about drug testing, consider it a red flag that the product may cause a positive drug test.

FAQ last reviewed 19 May 2014

Back to Performance FAQs